Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia Indicators
Jun 9, 2004

In the past few weeks, I have been feeling increasingly fatigued. I went to my doctor to discuss. She did labs and all was well except I had a Red Blood Count of 3.8. My physician did not mention this as being a problem, but I wanted to ask you. Does a low RBC count alone mean you are anemic? Everything else on my labs was normal.

Response from Dr. Frascino

Hello,

Check the normal range on your lab slip. Chances are your 3.8 is slightly lower than the lower limit of that normal range. Yes a low red blood cell count can mean you are anemia in your case, probably very mildly anemic. The two related tests that we tend to use more often are hemoglobin and hematocrit. These three tests are all related. If your results show you are indeed anemic (below the normal range for hemoglobin, hematocrit, and/or red blood cells), you should work with your doctor to find out why. Since this is an HIV information website, I assume you are HIV positive, right?

There are many potential causes of anemia in the setting of HIV disease, ranging from medication side effects (particularly AZT) to HIV itself (anemia of chronic disease). Added to this list would be all of the non-HIV-specific causes of anemia, ranging from blood loss (abnormally heavy menstrual bleeding, as an example) to nutritional deficiencies (iron, folate, vitamin B12). Once the specific cause or causes have been determined, specific treatment can be recommended. For instance, iron supplements would be indicated if you have iron-deficiency anemia or Procrit, a medication to stimulate the production of new red blood cells, if anemia of chronic disease were diagnosed.

Hope that helps clarify things for you. Good luck.

Dr. Bob


Previous
Oral Procrit?
Next
NO REPLY!! DONT WORRY BE CONFIDENT !!WHOOHOOO

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement